1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Bad, long hypo

Discussion in 'Ask A Question' started by enzina, Aug 19, 2019.

  1. enzina

    enzina LADA · Well-Known Member

    Messages:
    257
    Likes Received:
    341
    Trophy Points:
    103
    Morning all,
    Last night i have experienced the most scary hypo since i started insulin. I have noticed during the whole day i needed a bit less insulin. For lunch around 1.30 i took 3 units Novorapid and for dinner at 6pm i took another 3 units. Half an hour later i noticed to my horror levels of 2.1. It must have happened very suddenly because i couldn't even feel the hypo coming on. I treated the hypo as always: half a glass of orange juice, 3 dextro energy tablets and one piece of fruit. Usually my levels go up after 10-15 min and i very often overtreat. This time i stayed in the 2-3 range for a whole hour although i kept on drinking juice, taking dextro energy and ate two more (big) plums. I felt aweful and scared, was very exhausted. At 3am i woke up and the levels dropped again to 4. I have tested during the whole evening and night with test strips to confirm Libre readings. In the night i had to eat a few more glucose tablets to stay in the 5 range.

    This morning i have reduced the Lantus to 12 from 16. I don't think it makes sense to call my hospital because at the moment i don't even have a DN. I have no idea what to do.
     
    • Hug Hug x 4
  2. enzina

    enzina LADA · Well-Known Member

    Messages:
    257
    Likes Received:
    341
    Trophy Points:
    103
    Oh, thanks so much @Knikki! I'm very grateful for your quick answer and feel a lot calmer now because the incident seems to be not so uncommon.:(
    I'm in London and my hospital is the Royal Free. Will try and call there although i will only get switchboard.
     
    • Like Like x 1
  3. enzina

    enzina LADA · Well-Known Member

    Messages:
    257
    Likes Received:
    341
    Trophy Points:
    103
    No, DSN at GP is not an option. GP and DSN were the ones misdiagnosing me for years! I just saw my consultant at the Royal Free, she just asked me what's my secret about the "excellent control" although i do have at least 3-4 hypos every week.
     
    • Hug Hug x 2
  4. enzina

    enzina LADA · Well-Known Member

    Messages:
    257
    Likes Received:
    341
    Trophy Points:
    103
    I have pointed out the hypos to the consultant, she had a look at my Libre history but obliviously wasn't concerned at all. a1c now 6.6 and she even said jokingly "i wouldn't need them anymore."

    When i still had a DSN at the Royal Free she said, she would want me to stay in the 9s in the evening and generally just go a bit higher because of the hypos. I should also stop the Novorap if there are hypos..but then i would go sky high.
     
  5. Scott-C

    Scott-C Type 1 · Well-Known Member

    Messages:
    2,485
    Likes Received:
    2,718
    Trophy Points:
    158
    Hi, @enzina , when you have a bad hypo like that, your liver will have released a lot of stored glucose to raise your levels, so it will spend the next day or two taking back glucose from blood to restock, which may cause further lows, so it's usually a good idea to eat more carbs than usual to make up the deficit.
     
    • Agree Agree x 2
    • Like Like x 1
    • Useful Useful x 1
  6. enzina

    enzina LADA · Well-Known Member

    Messages:
    257
    Likes Received:
    341
    Trophy Points:
    103
    Thanks @Scott-C , that's good to know. The levels are at the moment 9.5 although i haven't eaten anything, just had three coffees with milk.
     
    • Like Like x 1
  7. helensaramay

    helensaramay Type 1 · Expert

    Messages:
    6,381
    Likes Received:
    6,264
    Trophy Points:
    178
    @enzina I am glad you are feeling better today.
    There is some great advice from the lads above.

    The only thing which struck me in your first message is that you hypoed very soon after injecting for your evening meal. There are few things which may be worthwhile considering
    - what was your BG before injecting? Have you been advised about testing before meals and taking your current BG into consideration before dosing? For example, if you tested and your BG was 12, you may want to add extra insulin to your meal dose, whereas if your BG was 4, you may want to reduce your meal dose.
    - As I guess you know from your hypo treatments, not all carbs are equal - they work at different speeds. For example, a fatty meal can slow down your carb absorption. This can lead to a hypo followed by a high because your insulin starts working before your carbs are absorbed. The classic "problem meal" is a pizza because it is high carb but with the cheese (and maybe meat) on it, a pizza is high fat so the carbs are absorbed very slowly. Some people delay or split their insulin when eating a high fat meal.
    - If you had a fatty meal before your hypo, the fat may have contributed to slowing down the absorption of your hypo treatment and lead you to experience the longer hypo.

    I think you have recently been diagnosed with LADA. It may be useful for you to attend a DAFNE course to learn about carb counting and the affects of different foods on insulin and carb absorption.
    Something else to ask your consultant about.

    Take care.
     
    • Like Like x 2
    • Informative Informative x 1
  8. enzina

    enzina LADA · Well-Known Member

    Messages:
    257
    Likes Received:
    341
    Trophy Points:
    103
    Thank you @helensaramay! That's very good advise but i ate the the same carbs as usual. In the evening i'm eating two slices of rye bread with butter and cheese, tomatoes etc because i have my main meal at lunchtime. Bg levels before injecting were 6.5, everything completely as always.
    I would love to do a DAFNE course, i forgot to mention it to my consultant although the Royal Free doesn't offer them. The closest hospital to me is the UCLH and they have courses. I have looked it up but couldn't apply because i'm not patient in the their diabetic department.
     
    • Like Like x 1
  9. helensaramay

    helensaramay Type 1 · Expert

    Messages:
    6,381
    Likes Received:
    6,264
    Trophy Points:
    178
    @enzina my local hospital don't do DAFNE but they do "Freedom 4 Life" which is pretty much the same thing. I would have missed this if I looked it up myself so definitely recommend asking in case they have rebranded it locally.
    Failing that, there is an online course https://www.bertieonline.org.uk/
    I have read good things about this ... although you miss out on the interaction with other people with diabetes which was the best thing on my course.

    The other things I wondered with regard to your hypo, did you do more exercise than usual yesterday? This can definitely lower BG over the next 24 to 48 hours.
    I usually lower my basal for the next 24 hours when I exercise to stop overnight hypos.
     
    • Friendly Friendly x 2
    • Agree Agree x 1
  10. enzina

    enzina LADA · Well-Known Member

    Messages:
    257
    Likes Received:
    341
    Trophy Points:
    103
    Yes, i had to walk home at lunchtime from my hairdresser because they had closed the bus route. I walked the mile very fast and then went straight with the dogs on a walk. The dog walk was slow because the two are old.

    I will do the online course, thank you!
     
    • Friendly Friendly x 2
    #10 enzina, Aug 19, 2019 at 1:07 PM
    Last edited: Aug 19, 2019
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook